Tornadoes · United States · Mississippi · 2009

EF1 tornado, New Wren to Bigbee, Mississippi, April 2, 2009

From New Wren to Bigbee, this EF1 tornado ran 2.8 miles across Monroe County on April 2, 2009, touching down at 7:23 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 2, 2009
Touchdown
7:23 PM CDT (00:23 UTC)
Lifted
7:26 PM CDT (00:26 UTC)
On the ground
3 minutes
Path length
2.8 miles (4.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Monroe County
Touchdown point
34.003, -88.611
Lift-off point
34.018, -88.566
Record number
0904021823-01

What the Weather Service recorded

A warm front lifted north across the Midsouth during the late morning into the evening hours of April 2, 2009. Showers and thunderstorms developed along the front. Some thunderstorms became severe producing large hail, damaging winds and tornadoes.

A tornado touched down near Central Grove. Most of the damage occurred along Sawyer Road. Large trees were snapped and a roof of a house was partially torn off. Power poles and power lines were also knocked down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Apr 2, 6:05 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 2, 6:05 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT THU APR 2 2009

.UPDATE...

THUNDERSTORMS CURRENTLY MOVING THROUGH NORTHWEST MISSISSIPPI AND
EAST ARKANSAS ARE ASSOCIATED WITH THE UPPER LOW. BIGGEST CONCERNS
WITH THESE STORMS REMAIN LARGE HAIL...HEAVY RAIN AND DANGEROUS
LIGHTNING. STORMS HAVE ALREADY CLEARED COAHOMA AND PHILLIPS
COUNTIES THUS HAVE REMOVED FROM SEVERE THUNDERSTORM WATCH.

KRM

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT THU APR 2 2009/

DISCUSSION...

MAIN LINE OF THUNDERSTORMS MAKING THEIR WAY THROUGH EASTERN
SECTIONS OF THE FORECAST AREA. THIS ACTIVITY SHOULD BE PRETTY MUCH
INTO MIDDLE TENNESSEE AND NORTH ALABAMA BY 3 PM SO TORNADO WATCH
106 SHOULD BE ALLOWED TO EXPIRE WITHOUT A NEW WATCH TO REPLACE IT.
UPPER LOW LOCATED IN THE ARK-LA-TEX AREA WITH SOME THUNDERSTORMS
AHEAD OF THE LOW. AS THE UPPER LOW MOVES PAST THE REGION TONIGHT
EXPECT A SECOND ROUND OF SHOWERS AND THUNDERSTORMS. WHILE A THREAT
OF SEVERE WEATHER CANT BE RULED OUT...THREAT SHOULD BE RELATIVELY
LOW GIVEN ATMOSPHERE SHOULD NOT HAVE MUCH TIME TO RECOVER. WINDY
CONDITIONS WILL OVERSPREAD THE FORECAST AREA TONIGHT AS THE UPPER
LOW MOVES THROUGH THE REGION SO WILL ISSUE WIND ADVISORY FOR TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA BY FRIDAY MORNING
BRINGING DRY WEATHER WITH SLIGHTLY COOLER TEMPERATURES. BY FRIDAY
NIGHT...ANOTHER STORM BEGINS TO MOVE SLOWLY OUT OF THE ROCKIES
INTO THE OKLAHOMA PANHANDLE. WITH THIS SYSTEM TO OUR WEST AND HIGH
PRESSURE TO THE EAST BY SATURDAY MORNING...SOUTH WINDS WILL BRING
WARMER AIR BACK INTO THE REGION WITH TEMPERATURES ON SATURDAY
ABOUT 10 DEGREES WARMER THAN FRIDAY. BY SATURDAY NIGHT...A COLD
FRONT WILL BE MOVING INTO WESTERN ARKANSAS WITH SOME ISOLATED
SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AFTER MIDNIGHT.
COLD FRONT MOVES THROUGH THE FORECAST AREA ON SUNDAY WITH SOME
SHOWERS AND THUNDERSTORMS AHEAD OF IT. IT APPEARS THAT SEVERE
WEATHER THREAT WILL BE MINIMAL ON SUNDAY AS BEST INSTABILITY WILL
BE WELL SOUTH OF THE FORECAST AREA. LARGE HIGH PRESSURE AREA WILL
BUILD INTO THE REGION BY SUNDAY NIGHT BRINGING MUCH COOLER AIR TO
THE REGION. MONDAY SHOULD BE DRY BUT RATHER COOL WITH WITH HIGHS
REMAINING IN THE 50S. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES MONDAY NIGHT TO DROP CLOSE TO FREEZING SO HAVE LEFT
MENTION OF THIS IN HWO. SURFACE HIGH SHOULD MOVE EAST OF THE
REGION BY TUESDAY BRINGING A RETURN OF SOUTH WINDS WHICH WILL
START A WARMING TREND FOR TUESDAY AND WEDNESDAY. BY WEDNESDAY...A
NEW STORM SYSTEM MOVES INTO SOUTHWEST KANSAS WHICH SHOULD MOVE
EAST ACROSS NORTHERN OKLAHOMA WEDNESDAY NIGHT WHICH WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
STARTING WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY.

ARS

&&

.AVIATION...

00Z TAF CYCLE

TSRA MOVING INTO KMEM ATTM. SHOULD MOVE INTO KTUP OVER NEXT 1-2
HOURS. ADDITIONAL TSRA DEVELOPMENT IS EXPECTED NORTH ACROSS NE AR
INTO NW TN THUS KJBR AND KMKL MAY SEE TSRA THREAT THROUGH 3-4Z.
AFTER 4Z...TSRA SHOULD PUSH EAST LEAVING MVFR CIGS. CIGS MAY
TEMPORARILY DROP TO IFR AROUND 5-9Z ACROSS THE CWA. OTHERWISE CIGS
WILL GRADUALLY LIFT AFTER SUNRISE AND SKIES SHOULD CLEAR BY
16-18Z. WIND SPDS WILL INCREASE OVER NEXT COUPLE OF HOURS AND WILL
REMAIN VERY STRONG THROUGH DAYBREAK. SPDS WILL BE SUSTAINED AROUND
20 KTS WITH GUSTS TO 30 KTS. SPDS WILL QUICKLY DIMINISH DURING THE
DAY. DIRECTION WILL TURN FROM THE SW TO THE NW BEHIND THE UPPER
LOW THIS EVENING.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  64  50  75 /  70   0  10  10
MKL  47  61  39  74 /  90  10  10  10
JBR  45  61  43  74 /  50  10  10  10
TUP  50  65  44  75 /  60   0  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR ALCORN-BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION.

TN...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 2, 3:19 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT THU APR 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 PM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REMAINDER OF
THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE MID-SOUTH. THE
PRIMARY HAZARD WILL BE LARGE HAIL.

STRONG WINDS WILL DEVELOP TONIGHT OVER MUCH OF THE REGION AND A
WIND ADVISORY IS IN EFFECT THROUGH 5 AM FRIDAY MORNING. SUSTAINED
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY
TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH.
FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Apr 2, 6:31 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT THU APR 2 2009

MSZ013-015-022-023-030000-
LAFAYETTE MS-PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
631 PM CDT THU APR 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTH OF DERMA TO 3 MILES
EAST OF OXFORD AT 632 PM CDT...MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...HOUSTON...
OXFORD...PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

JAB/TLSJR
Special weather statement, Apr 2, 6:39 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT THU APR 2 2009

TNZ048-049-030015-
LAUDERDALE TN-TIPTON TN-
639 PM CDT THU APR 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 13 MILES NORTHEAST OF COVINGTON AT 639 PM CDT.
THE STORM WAS NEARLY STATIONARY.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR
COVINGTON AND FORT PILLOW STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

JAB/TLSJR
Local storm report, Apr 2, 6:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     THRASHERS               34.70N 88.48W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

&&

JKT
Local storm report, Apr 2, 6:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     THRASHERS               34.70N 88.48W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

0648 PM     TSTM WND GST     HOUSTON                 33.90N 89.00W
04/02/2009  E60.00 MPH       CHICKASAW          MS   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
            HOUSTON.

&&

JKT
Local storm report, Apr 2, 6:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MARIETTA                34.50N 88.47W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

&&

JKT
Local storm report, Apr 2, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     MARIETTA                34.50N 88.47W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0625 PM     TSTM WND DMG     1 N PITTSBORO           33.96N 89.34W
04/02/2009                   CALHOUN            MS   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE. POSSIBLE TORNADO ONE HALF TO ONE
            MILE NORTH OF PITTSBORO.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

0648 PM     TSTM WND GST     HOUSTON                 33.90N 89.00W
04/02/2009  E60.00 MPH       CHICKASAW          MS   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
            HOUSTON.

0717 PM     HAIL             TUPELO                  34.26N 88.73W
04/02/2009  E0.88 INCH       LEE                MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTH TUPELO NEAR LONGDALE AND
            AUDOBAN

&&

JKT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

0.4 hours before the tornado, 155 km from the path. April 3, 2009.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -127, lifted condensation level 682 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -39 square meters per square second, 0 to 6 km bulk shear 20 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-127 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Tupelo (TUP), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 27 km away, was scanning. The volume nearest the touchdown began at 00:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 2, 2009

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 212:13 PM CDTEF0Livingston Parish, LA0.225$2,000
April 212:40 PM CDTEF0Pike, MS0.120
April 21:50 PM CDTEF0Hancock, MS1.525$2,000
April 22:05 PM CDTEF0Hancock, MS0.220
April 22:45 PM CDTEF0Jackson, MS0.225$50,000
April 23:15 PM CDTEF0Lamar, AL0.010
April 23:43 PM CDTEF1Tuscaloosa, AL0.6150$5,000
April 23:46 PM CDTEF1Colbert, AL0.375$33,000
April 24:00 PM CDTEF1Davidson, TN2.01001$500,000
April 25:25 PM EDTEF0Gadsden, FL0.325
April 24:35 PM CDTEF0Limestone, AL1.750$11,000
April 25:26 PM CDTEF1Morgan, AL1.2200$66,000
April 26:42 PM CDTEF0Chickasaw, MS0.6100
April 28:09 PM CDTEF0Madison, AL0.650$8,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.